Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 65, NWS Tucson, AZ

September 4, 2014Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 4, 2014, 4:56 PM MST for Pima County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2014, 4:56 PM MST (23:56 UTC)
Expired
Sep 4, 2014, 5:45 PM MST
In force
49 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 125 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
2493 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WUUS55 KTWC 042356
SVRTWC
AZC019-050045-
/O.NEW.KTWC.SV.W.0065.140904T2356Z-140905T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
456 PM MST THU SEP 4 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SELLS...

* UNTIL 545 PM MST

* AT 454 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  CLUSTER OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE 
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS   
  LOCATED 8 MILES SOUTHWEST OF SELLS...AND MOVING NORTHEAST AT 15    
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
  MIGUEL...CHOULIC...SOUTH KOMELIK...TOPAWA...NOLIC...ARTESA...LITTLE
  TUCSON AND FRESNAL CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3204 11218 3208 11189 3198 11169 3185 11162
      3156 11179 3173 11231
TIME...MOT...LOC 2356Z 238DEG 14KT 3186 11199

$$
2 follow-up statements
572 
WWUS55 KTWC 050010
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
510 PM MST THU SEP 4 2014

AZC019-050045-
/O.CON.KTWC.SV.W.0065.000000T0000Z-140905T0045Z/
PIMA AZ-
510 PM MST THU SEP 4 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR CENTRAL PIMA COUNTY...

AT 506 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SELLS...MOVING
NORTHEAST AT 15 MPH.

LAT...LON 3165 11181 3182 11219 3202 11217 3208 11189
      3198 11169 3185 11162
TIME...MOT...LOC 0010Z 238DEG 14KT 3189 11194

$$
514 
WWUS55 KTWC 050044
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST THU SEP 4 2014

AZC019-050054-
/O.EXP.KTWC.SV.W.0065.000000T0000Z-140905T0045Z/
PIMA AZ-
544 PM MST THU SEP 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY WILL
EXPIRE AT 545 PM MST...

STORMS HAVE GENERALLY DISSIPATED AND MOVED OUT OF THE WARNED AREA. 
THEREFORE...WILL ALLOW TO EXPIRE.

LAT...LON 3165 11181 3182 11219 3202 11217 3208 11189
      3198 11169 3185 11162
TIME...MOT...LOC 0044Z 238DEG 14KT 3196 11181

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:35 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 4, 2:35 PM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST THU SEP 4 2014

.SYNOPSIS...THE CHANCE OF THUNDERSTORMS WILL INCREASE THROUGH FRIDAY
FOLLOWED BY A SIGNIFICANT ENHANCEMENT OF RAINFALL THIS WEEKEND.
PERIODS OF HEAVY RAIN ARE POSSIBLE THIS WEEKEND AND EARLY NEXT WEEK.
EXPECT ABOVE AVERAGE TEMPERATURES TODAY FOLLOWED BY MARKEDLY COOLER
DAYTIME TEMPERATURES THIS WEEKEND.

&&

.DISCUSSION...NO BIG CHANGES TO THE FORECAST ON THE AFTERNOON
PACKAGE AS MODELS WERE IN GOOD AGREEMENT WITH DEEPER MOISTURE MOVING
INTO ARIZONA THIS WEEKEND. BASED ON NHC FORECAST...NEARBY HURRICANE
NORBERT WILL LIKELY NOT HAVE A DIRECT IMPACT ON THE WEATHER IN
SOUTHEAST ARIZONA AS IT TRACKS PARALLEL TO THE BAJA PENINSULA AND
WEAKENS OFF THE COAST OF NORTHERN BAJA AND SOUTHERN CALIFORNIA ON
MONDAY. THE MAIN CONTRIBUTION FROM NORBERT WILL BE TO FOCUS THE
MOISTURE TRANSPORT UP THE GULF OF CALIFORNIA INTO DESERT SOUTHWEST
THROUGH THE WEEKEND. SREF SHOWED MEAN PWATER VALUES OF 2 INCHES OR
MORE NOISING INTO SOUTHWEST ARIZONA BY SATURDAY EVENING AS NORBERT
APPROACHES THE BAJA SPUR. THAT SAID...ACCUMULATED RAINFALL AMOUNTS
WILL BE RATHER SIGNIFICANT FOR THIS REGION WITH LOCALIZED TOTALS ON
THE ORDER OF 3 TO 5 INCHES BY LATE MONDAY. THE AREAS OF MOST CONCERN
WILL BE ACROSS CENTRAL PIMA COUNTY EASTWARD THROUGH SANTA CRUZ AND
THE SOUTHERN ONE-HALF OF COCHISE COUNTY. RAIN WILL BE PARTICULARLY
HEAVY IN THE MOUNTAINS OF EAST-CENTRAL AND SOUTHEAST ARIZONA THIS
WEEKEND INTO MONDAY. THEREAFTER...A PRONOUNCED DRYING TREND CAN BE
ANTICIPATED TUESDAY INTO THURSDAY AS A WEST TO NORTHWESTERLY FLOW
PATTERN EVOLVES OVER THE REGION.

DAYTIME TEMPERATURES WILL COOL OFF SEVERAL DEGREES WITH THE
ANTICIPATED CLOUDINESS AND RAIN THE NEXT SEVERAL DAYS. THIS COOLING
WILL BE TEMPORARY THOUGH...AS THE DRYING TREND WILL AID IN THE
REBOUND OF TEMPERATURES BY THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...VALID THRU 06/00Z.
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THRU 05/04Z THEN
BECOMING ISOLATED. CLOUD CEILINGS GENERALLY 09-12 KFT AGL WITH
MULTIPLE LAYERS ABOVE. SURFACE WIND GENERALLY VARIABLE LESS THAN 10
KTS EXCEPT FOR LOCAL STRONG AND GUSTY SFC WINDS NEAR ANY SHOWERS OR
THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL CONTINUE TO SPREAD FARTHER NORTH
THROUGH FRIDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED
EACH AFTERNOON AND EVENING AND ISOLATED CONVECTION THROUGH EACH
NIGHT. A FURTHER INCREASE IN MOISTURE WILL THEN RESULT IN NUMEROUS
SHOWERS AND THUNDERSTORMS THIS WEEKEND INTO EARLY NEXT WEEK. THE
MOISTURE WILL BE SIGNIFICANT ENOUGH THAT THERE WILL BE A POTENTIAL
FOR HEAVY RAINFALL AND LOCAL FLOODING THROUGH THIS PERIOD. 20-FOOT
WINDS WILL GENERALLY BE LIGHT AND TERRAIN DRIVEN. HOWEVER...GUSTY
OUTFLOWS ASSOCIATED WITH THE THUNDERSTORMS WILL OCCUR THROUGH THIS
WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 4, 2:13 PM MST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
213 PM MST THU SEP 4 2014

AZZ507-513-042200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
213 PM MST THU SEP 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN SANTA CRUZ AND
SOUTHWESTERN COCHISE COUNTIES UNTIL 300 PM MST...

AT 212 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SIERRA VISTA...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...SIERRA VISTA.

LAT...LON 3157 11013 3148 11022 3146 11040 3161 11048
      3172 11027
TIME...MOT...LOC 2113Z 324DEG 3KT 3158 11032
Special weather statement, Sep 4, 2:31 PM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
231 PM MST THU SEP 4 2014

AZZ503-504-507-513-042215-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
231 PM MST THU SEP 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...NORTHEASTERN
SANTA CRUZ AND EXTREME SOUTHWESTERN COCHISE COUNTIES UNTIL 315 PM
MST...

AT 230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES WEST OF HUACHUCA CITY...OR 22 MILES
SOUTHEAST OF GREEN VALLEY...MOVING SOUTH AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...SONOITA...ELGIN...PATAGONIA
AND CANELO.

LAT...LON 3151 11043 3152 11089 3173 11098 3180 11054
TIME...MOT...LOC 2131Z 346DEG 5KT 3171 11068
Special weather statement, Sep 4, 4:12 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
412 PM MST THU SEP 4 2014

AZZ502-505-042345-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
412 PM MST THU SEP 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL COUNTY UNTIL 445
PM MST...

AT 401 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF ARIZONA CITY...OR 20 MILES
SOUTH OF CASA GRANDE. THIS STORM WAS NORTHEAST AT 10 TO 15 MPH.

WIND GUSTS UP TO 50 MPH AND LOCAL AREAS OF BLOOWING DUST ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...JACKRABBIT.

LAT...LON 3273 11168 3277 11160 3263 11158 3251 11161
      3251 11189 3271 11192
TIME...MOT...LOC 2311Z 180DEG 0KT 3260 11182
Special weather statement, Sep 4, 4:40 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST THU SEP 4 2014

AZZ502-503-515-050030-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES AZ-
440 PM MST THU SEP 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 530 PM
MST...

AT 436 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 27 MILES SOUTH OF SELLS...MOVING
NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SELLS...BIG FIELDS...COWLIC...
VAMORI...ARTESA...TOPAWA...SAN MIGUEL...CHOULIC...NEWFIELDS...SOUTH
KOMELIK...SASABE...FRESNAL CANYON AND LITTLE TUCSON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3173 11238 3176 11242 3198 11202 3183 11151
      3148 11155
TIME...MOT...LOC 2339Z 258DEG 17KT 3155 11201

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:04 PM MSTSpecial Weather StatementTWC41 min
Sep 4, 2:13 PM MSTSpecial Weather StatementTWCSanta Cruz47 min
Sep 4, 2:31 PM MSTSpecial Weather StatementTWCSanta Cruz44 min
Sep 4, 3:01 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz89 min
Sep 4, 4:12 PM MSTSpecial Weather StatementTWCPinal33 min
Sep 4, 4:40 PM MSTSpecial Weather StatementTWCPima50 min
Sep 4, 4:49 PM MSTBlowing Dust AdvisoryTWCPima, Pinal3 hr
Sep 4, 4:49 PM MSTSevere Thunderstorm WarningTWCPima41 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.